Idaho, 2017Flash Flood in Idaho, August 9, 2017
August 9, 2017 · NWS PIH · 1 event in 1 county or zone
Heavy rains caused flash flooding in Fairview in Franklin County. Several residents of Fairview reported flooding in their homes with 128 homes also without power for 3 to 4 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains caused flash flooding in Fairview in Franklin County. Several residents of Fairview reported flooding in their homes with 128 homes also without power for 3 to 4 hours. Power was restored at 7:30 pm MDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 9, 12:55 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 9, 12:55 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
155 PM MDT Wed Aug 9 2017
.SHORT TERM......Isolated convection already developing in area of weak
trough and residual moisture along the southern Idaho border. Lapse
rates remain on the steep side as well, along with precipitable
water amounts of 0.75 to 0.99 inches. South Central and Caribou
Highlands will be an area to watch this evening for a few
thunderstorms with strong gusty outflow winds and possible heavy
rain. There is also a trough sliding along the Divide that will
support additional thunderstorms over the Central Mountains, Arco
Desert, and areas along the Idaho and Montana border. Expect partial
clearing over night and early Thursday, thus kept morning lows on
the cool side. The low near the California coast appears to weaken
and begin to be absorbed into the flow on Thursday. At the same time,
a strong spoke of energy associated with the low near the Aleutian
Islands advances towards the Pacific Northwest Coast, nudging the
high pressure ridge inland over British Columbia. Thunderstorms in
this area on Thursday should be a little less intense.
.Long Term...The bulk of the deep moisture over Southeast Idaho
probably will not move east of the state before Saturday morning. T
here will likely be some residual moisture in this area for isolated
afternoon thunderstorms even on the weekend. As the new week begins,
models appear to be adjusting towards the GFS idea of a more
progressive trough lifting northeast as it moves into the Idaho
panhandle and Canada. Increased southwest flow will encourage valley
temperatures moving back to middle 80s to near 90F range, humidity
dropping back into the 10 to 17 percent range, and potential for
afternoon thunderstorms mostly over the mountains. Afternoon may
trend a little more breezy as well. RS
&&
.Air Stagnation...Another day of showers and thunderstorms on
Thursday, but less intense. Thursday night into Friday, subtropical
moisture begins to move east of the state. Doesn't look like rapid
scouring of the air, but at least transitioning that direction. The
recent rain helped slow the production of new smoke from wildfires.
RS
&&
.AVIATION...Expect to see continued VFR conditions with light winds.
Will have thunderstorm development again this afternoon and have
vicinity at all sites again. SUN may be most likely to have on
station. Any reduction in visibility due to smoke will not be
significant. Expect similar conditions Thursday with VFR conditions
and afternoon thunderstorm development.
GK
&&
.FIRE WEATHER...Will have at least isolated thunderstorms in all
zones this afternoon and biggest issue will be heavy rains under
strong cells and outflow winds over 30 mph near storms. At this
point have not issued any red flag warnings for scattered coverage
but think best chance for highest coverage would be in zones 427 and
413. With the high dewpoints think the storms will definitely
trend toward the wet variety. See little changes the rest of the
week with thunderstorms developing daily through Friday and into the
weekend. Not expecting significant winds through Saturday but may
see an increase Sunday with a system approaching.
GK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&
In the hours before
Special weather statement, Aug 9, 12:47 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
147 PM MDT WED AUG 9 2017
IDZ022-092030-
South Central Highlands ID-
147 PM MDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASSIA COUNTY UNTIL 230
PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elba or 13 miles southwest of Malta, moving northeast at 5 mph.
Winds in excess of 40 mph will be possible with this storm,
including 0.10 to 0.20 inches of rain.
Locations impacted include...
Elba.
LAT...LON 4215 11370 4221 11371 4235 11349 4219 11338
TIME...MOT...LOC 1945Z 239DEG 4KT 4221 11361
RS
Special weather statement, Aug 9, 1:30 PM MST, 1 hour before
Special Weather Statement
National Weather Service Pocatello ID
230 PM MDT WED AUG 9 2017
IDZ022-092115-
South Central Highlands ID-
230 PM MDT WED AUG 9 2017
...SPECIAL WEATHER STATEMENT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elba or near Malta, moving east at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of east central Cassia
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of fields or low water crossings. Do not drive
your vehicle through flooded roadways.
&&
LAT...LON 4220 11349 4224 11351 4230 11325 4220 11323
TIME...MOT...LOC 2029Z 258DEG 9KT 4223 11344
RS
Special weather statement, Aug 9, 1:48 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
248 PM MDT WED AUG 9 2017
IDZ022-092130-
South Central Highlands ID-
248 PM MDT WED AUG 9 2017
...SPECIAL WEATHER STATEMENT...
At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Rockland or 23 miles south of Neeley, moving east at 5
mph.
Half inch hail and heavy rain up to one half inch will be possible
with this storm.
Locations impacted include...
Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4245 11272 4234 11271 4238 11291 4241 11291
TIME...MOT...LOC 2047Z 271DEG 4KT 4239 11285
RS
Special weather statement, Aug 9, 2:13 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Pocatello ID
313 PM MDT WED AUG 9 2017
IDZ018-031-032-092200-
Lost River/Pashimeroi ID-Big and Little Wood River Region ID-
Sawtooth Mountains ID-
313 PM MDT WED AUG 9 2017
...PENNY SIZE HAIL...HEAVY RAIN AND WINDS OVER 40 MPH FOR
SOUTHEASTERN CUSTER...CENTRAL BLAINE AND WEST CENTRAL BUTTE COUNTIES
UNTIL 400 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Grouse, moving south at 10 mph.
Penny size inch hail and winds in excess of 40 mph will be possible
with this storm.
Locations impacted include...
Grouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4377 11390 4379 11369 4356 11348 4351 11390
TIME...MOT...LOC 2112Z 337DEG 6KT 4369 11378
JKEYES
Flash Flood, Franklin
- When
- August 9, 2:30 PM MST to 6:30 PM MST
- Where
- Franklin County, 2 mi N of Fairview to 2 mi W of Fairview
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Social Media
- Coordinates
- 42.049, -111.870
Heavy rains caused flash flooding in Fairview in Franklin County. Several residents of Fairview reported flooding in their homes with 128 homes also without power for 3 to 4 hours. Power was restored at 7:30 pm MDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in New Mexico, August 9, 20171 death · $255,000 · EF0 · 13 events
- Damaging Winds in New Mexico, August 9, 20171 death · 1 injured · $75,000 · 61 kt wind · 2 events
- Flash Flooding and Damaging Wind in Georgia, August 9, 2017$105,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Wind in Colorado, August 9, 2017$24,000 · 60 kt wind · 3 events
- Damaging Winds in Florida, August 9, 201753 kt wind · 5 events
- Hail in North Dakota, August 9, 20171.25 in hail · 5 events
- Hail in Kansas, August 9, 20171.75 in hail · 5 events
- Hail in South Dakota, August 9, 20171.75 in hail · 4 events
- Hail in Michigan, August 9, 20171.5 in hail · 2 events
- Hail and Damaging Wind in Nebraska, August 9, 20171 in hail · 2 events
- Damaging Winds in Nevada, August 9, 201754 kt wind · 2 events
- Funnel Clouds in Nebraska, August 9, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718563.